Thunderstorm Wind, Arapahoe
- When
- July 26, 5:00 PM MST
- Where
- Arapahoe County, 1.38 mi S of Sheridan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.650, -105.020
A severe thunderstorm produced wind gusts to 60 mph, and caused tree damage in parts of Arapahoe and Denver Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced wind gusts to 60 mph, and caused tree damage in parts of Arapahoe and Denver Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 2:20 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT TUE JUL 26 2011 .SHORT TERM...UPPER LEVEL RIDGE AXIS ACROSS CENTRAL PLAINS WITH FAIRLY MODEST SOUTHWEST FLOW ALOFT OVER COLORADO AS NOTED AREA PROFILERS. CONVECTION CURRENTLY HAS BEEN LIMITED TO THE HIGHER AREAS EAST OF THE CONTINENTAL DIVIDE. APPEARS THAT MORE CONVECTION WILL BE MOVING INTO THE MOUNTAIN AREAS. DIFFICULT TO DECIFER...BUT IT SEEMS THERE IS SOME SORT OF SHORT WAVE NEAR THE FOUR CORNERS WHICH COULD ALSO BE HEADING TOWARD THE CFWA. WILL KEEP SOME LIKELY POPS THROUGH EARLY THIS EVENING FOR THE MOUNTAINS. ACROSS PLAINS...RATHER TRICKY PATTERN AS THERE HAS BEEN A LACK OF ANY CONVECTION. IT APPEARS THAT THE NORTHERLY SURGE WHICH MOVED ACROSS THE AREA THIS MORNING STABILIZED THE AIRMASS ENOUGH TO LIMIT ANY CONVECTION IN THE SHORT TERM. ANOTHER BOUNDARY HAS RECENTLY MOVED OFF THE FOOTHILLS AND JUST PASSED OVER DIA WITH NORTHWEST WINDS ACROSS MUCH OF AREA. FINALLY BEGINNING TO SEE SOME CONVECTION MAKING THEIR WAY ONTO THE URBAN CORRIDOR. ALSO SEEING SOME STORMS FIRING ALONG YET ANOTHER BOUNDARY ACROSS EASTERN ELBERT...LINCOLN AND SOUTHERN WASHINGTON COUNTIES. IN GENERAL...CHANCE POPS STILL LOOKING ON TRACK FOR THE PLAINS THIS EVENING GIVEN CURRENT TRENDS. OBSERVED IPW VALUES HAVE SHOWN A STEADY INCREASE THE PAST FEW HOURS...WITH 1.2 INCHES CURRENTLY AT KBOU. SO POTENTIAL FOR HEAVY RAIN FROM THE STORMS STILL POSSIBILE. HOWEVER...STORM MOVEMENT ROUGHLY 15 KTS. SO FLASH FLOOD THREAT IS LOW. WILL NEED TO WATCH FOR ANY TRAINING OF ECHOES. STILL A SLIGHT CHANCE FOR A SEVERE STORM ROUGHLY EAST OF A STERLING TO AKRON LINE WHERE DEW POINTS STILL HOVERING AROUND 60 DEGREES. MODELS SHOW MOST CONVECTION TO BE DONE BY MIDNIGHT AS SUBSIDENCE AND QG DESCENT MOVES ACROSS...THOUGH A FEW STORMS COULD LINGER OVERNIGHT IN FAR NORTHEAST CORNER. ON WEDNESDAY...LITTLE CHANGE IN OVERALL PATTERN AS UPPER RIDGE REMAINS OVER CENTRAL PLAINS AND MOIST SOUTHWEST FLOW ALOFT PREVAILS ACROSS COLORADO. MODELS INDICATE SOME INCREASE IN QG ASCENT MOVING INTO THE MOUNTAINS DURING THE AFTERNOON...ENOUGH PERHAPS FOR AT LEAST CHANCE POPS THERE. AS FOR PLAINS...FORECAST SOUNDINGS INDICATE SHOW MOST OF AREA CAPPED ESPECIALLY ACROSS FAR NORTHEAST CORNER. OVERALL PATTERN RATHER DIFFUSE AND DIFFICULT TO FIND SOME SORT OF FEATURE TO HELP INCREASE POPS. SO WILL KEEP THE SLIGHT CHANCE OF STORMS GOING FOR NOW. DID DROP THE POPS FOR FAR NORTHEAST CORNER DUE TO THE MID LEVEL CAP. TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SUGGEST HIGHS AGAIN IN THE 90S ACROSS PLAINS. THIS LOOKS REASONABLE DO TO LACK OF SIGNIFICANT CLOUDS. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL CHANGE LITTE. SO STRING OF 90 DEGREE DAYS TO CONTINUE. .LONG TERM...MOISTURE WILL CONTINUE MOVING UP FROM THE SOUTHWEST FROM WEDNESDAY NIGHT THROUGH SUNDAY AS THE STRONG UPPER RIDGE MEANDERS OVER THE SOUTHERN UNITED STATES. DISTURBANCES IN THE WEST-SOUTHWEST FLOW ALOFT WILL PRODUCE AT LEAST ISOLATED CONVECTIVE ACTIVITY EACH AFTERNOON AND EVENING OF THE FORECAST PERIOD. WEDNESDAY EVENING COULD SEE A LITTLE MORE ACTIVITY...ESPECIALLY OVER THE SOUTHERN PART OF THE FORECAST AREA AS A WEAK WAVE MOVES OVER THE STATE. MODEL SOUNDINGS SHOW THAT STORM MOTIONS ARE FORECAST TO REMAIN AROUND 10 MPH SO WE COULD SEE SOME HEAVY RAIN OVER LOCAL AREAS FROM STRONGER STORMS. THURSDAY AND FRIDAY WILL SEE CONTINUED AFTERNOON AND EVENING CONVECTION WITH TEMPERATURES REMAINING ABOUT THE SAME. SATURDAY THROUGH MONDAY...AS THE UPPER HIGH MOVES WEST TOWARDS THE STATE...WINDS ALOFT COULD BECOME EVEN WEAKER. AS THE WINDS ALSO TURN MORE SOUTHERLY FOR THE WEEKEND TEMPERATURES WILL WARM BACK ABOVE NORMAL. THE POTENTIAL FOR HEAVY RAINS WILL REMAIN HIGH. OVERALL...THE FORECAST PATTERN WILL BE AVERAGE FOR THIS TIME OF YEAR WITH SHOWERS AND STORMS A REGULAR PART OF THE DAILY FORECAST THROUGH THE PERIOD. && .AVIATION...EARLIER NORTHERLY SURGE HAD STABILIZED THE AIRMASS ACROSS THE DENVER AREA...WHICH LIMITED THE STORMS TO THE HIGHER FOOTHILLS. LATEST BOUNDARY JUST PASSED DIA WITH WEST TO NORTHWEST WINDS NOW ACROSS AREA AIRPORTS. CONCERN NOW IS WHETHER STORMS WILL AFFECT AREA AIRPORTS...LOOKS LIKE THREAT HAS DECREASED. THE TEMPO TSRA GROUP MAY BE OVERDONE BUT THERE IS STILL SOME CHANCE THROUGH AROUND 01Z. DECIDED TO DELAY THE TEMPO GROUP AN HOUR WITH VFR CONDITIONS PREVAILING. OUTSIDE THREAT OF GUSTS TO 40 KTS AND BRIEF RAIN ALONG WITH CEILINGS OF 5000-6000 FEET AGL IF STORMS DO AFFECT THE AIRPORTS. AFTER 03Z...WINDS TO SHIFT TO THE SOUTHWEST AS DRAINAGE PATTERN DEVELOPS. ON WEDNESDAY...SLIGHT CHANCE OF STORMS DEVELOPING AFTER 20Z...THOUGH BEST CHANCE WILL STAY ALONG FOOTHILLS WEST AND SOUTHWEST OF DENVER. IF STORMS DO AFFECT AIRPORTS... POTENTIAL FOR WIND GUSTS TO 35 KTS ALONG WITH BRIEF RAIN. CONDITIONS SHOULD REMAIN VFR...THOUGH CEILINGS OF AROUND 6000 FEET A POSSIBILITY. && .HYDROLOGY...STORMS TO CONTINUE ACROSS MOUNTAINS AND AND ALONG FOOTHILLS THIS EVENING WITH A CHANCE FOR STORMS OVER THE PLAINS. THOUGH STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...THREAT FOR FLASH FLOODING REMAINS LOW AS STORM MOTION RANGES FROM 10-15KT. COULD BE SOME LOCALIZED FLOODING IF THE STORMS PASS OVER BURN AREAS. CHANCES FOR AFTERNOON AND EVENING STORMS TO CONTINUE THROUGH THE WEEK...MAINLY ACROSS THE MOUNTAINS AND FOOTHILLS. POTENTIAL FOR THE STORMS TO PRODUCE HEAVY RAIN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/TCD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT TUE JUL 26 2011 COZ030>051-271200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON. THE STORMS WILL SPREAD ACROSS THE FOOTHILLS AND PLAINS THROUGH THE EARLY EVENING HOURS. BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. A FEW STORMS COULD BECOME SEVERE EAST OF A STERLING TO AKRON LINE WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MONSOONAL MOISTURE WILL CONTINUE MOVING OVER COLORADO THROUGH THE END OF THIS WEEK AND OVER THE WEEKEND. A STRONG UPPER HIGH WILL REMAIN IN PLACE OVER THE SOUTHERN PLAINS THROUGH THE WEEKEND WITH LIGHT SOUTH TO SOUTHWEST FLOW OVER COLORADO. DAYTIME HEATING WILL FUEL AFTERNOON SHOWERS AND THUNDERSTORMS THAT DEVELOP OVER THE MOUNTAINS AND FOOTHILLS EACH DAY. SHOWERS WILL THEN DRIFT OVER THE ADJACENT PLAINS DURING THE EVENING HOURS. THUNDERSTORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL AT TIMES. TEMPERATURES WILL ALSO REMAIN QUITE WARM THROUGH THE PERIOD WITH HIGHS ON THE PLAINS IN THE LOWER TO MID 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST PLAINS OF COLORADO AFTER 3 PM. D-L/DANKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN LIMON 39.27N 103.69W
07/26/2011 M2.00 INCH LINCOLN CO TRAINED SPOTTER
IN 25 TO 30 MINUTES
&&
JKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT TUE JUL 26 2011
COZ049-262345-
WASHINGTON COUNTY CO-
517 PM MDT TUE JUL 26 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
EAST CENTRAL WASHINGTON COUNTY
AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF
ARICKAREE SCHOOL...OR 28 MILES SOUTH OF AKRON...MOVING NORTHEAST AT
10 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ARICKAREE
SCHOOL.
LAT...LON 3966 10296 3975 10318 3996 10300 3989 10280
3986 10280 3985 10279 3984 10279
TIME...MOT...LOC 2317Z 223DEG 13KT 3979 10305The Denver radar (KFTG), 43 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
Strong winds associated with a wet microburst blew a tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322430, 322428.